Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 175, NWS Springfield, MO

June 12, 2004Crawford County, Kansas

NWS Springfield, MO issued this severe thunderstorm warning at Jun 12, 2004, 4:43 PM CDT for Crawford County, Kansas. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 12, 2004, 4:43 PM CDT (21:43 UTC)
Expired
Jun 12, 2004, 5:45 PM CDT
In force
62 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Crawford County, KS

The radar

The Springfield radar (KSGF), 136 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 12, 3:10 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.7 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2004-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2508 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2004-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2508 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
749 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.8
Supercell composite
4.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 122143
SVRSGF
KSC037-122245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
442 PM CDT SAT JUN 12 2004

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CRAWFORD COUNTY IN SOUTHEAST KANSAS.

* UNTIL 545 PM CDT.

* AT 436 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  SOUTHEAST OF WALNUT...OR ABOUT 10 MILES EAST OF ST. PAUL...AND
  MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR HEPLER BY 455 PM CDT.

THE TOWNS OF BRAZILTON...GREENBUSH AND FARLINGTON ARE ALSO IN THE
PATH OF THIS SEVERE THUNDERSTORM.

A SECOND SEVERE THUNDERSTORM WILL PASS NEAR PITTSBURG.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE HAIL...DAMAGING WINDS AND DEADLY CLOUD TO
GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

TORRENTIAL RAINFALL MAY ALSO LEAD TO FLASH FLOODING.

LAT...LON 3768 9508 3734 9508 3733 9462 3768 9462

$$

BOOKBINDER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 4:27 PM CDT, 16 minutes earlier.

Area forecast discussion, Jun 12, 4:27 PM CDT, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
427 PM CDT SAT JUN 12 2004

...MESOSCALE CONVECTIVE DISCUSSION...

STRONG TO SEVERE THUNDERSTORMS HAVE RAPIDLY EXPLODED ALONG THE
OUTFLOW BOUNDARY OVER SOUTHEAST KS IN THE LAST 45 MINUTES.
ENVIRONMENT IS VERY UNSTABLE WITH MLCAPES IN EXCESS OF 2000 J/KG
WITH WEAKENING CAP. DEEP LAYER SHEAR (0-6KM) IS STILL A BIT MARGINAL
ON THE ORDER OF ABOUT 35KT...BUT WINDS IMMEDIATELY ALONG AND TO THE
COOL SIDE OF THE BOUNDARY ARE SIGNIFICANTLY BACKED. MODIFYING OUR
18Z AND POINT RUC FORECAST SOUNDING FOR CURRENT CONDITION ON THE
COOL SIDE OF THE BOUNDARY STILL YIELD MLCAPES OF 1500 J/KG.

LOW LEVEL SHEAR ALONG ON IMMEDIATELY ON THE COOL SIDE OF THE
BOUNDARY IS FAVORABLE FOR STROM ROTATION AND TORNADOGENESIS. LCL
HEIGHTS ARE ALSO LOW SO AS STORMS CROSS THE BOUNDARY THE TORNADO
POTENTIAL WILL INCREASE AND TORNADO WARNINGS MAY BE ISSUED SHORTLY
IF THESE STORMS CAN BECOME JUST A LITTLE BETTER ORGANIZED.

THE ONLY NEGATIVE FACTOR IS THE ORIENTATION OF THE BOUNDARY...SO
WINDOW OF OPPORTUNITY FOR TORNADOES WILL BE RELATIVELY SHORT UNLESS
THE STORM MOTION BECOMES INCREASINGLY DEVIANT.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLOOD WATCH ALL AREAS THROUGH SUNDAY NIGHT.
KS...FLOOD WATCH ALL AREAS THROUGH SUNDAY NIGHT.

WFO SGF
Hazardous weather outlook, Jun 12, 1:16 PM CDT, 3 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
116 PM CDT SAT JUN 12 2004

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-131100-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-
DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE-
LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS-
POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER-
WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...
FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...
MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...
PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.
116 PM CDT SAT JUN 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  SEVERE THUNDERSTORMS WITH DAMAGING WINDS TO 70 MPH, LARGE HAIL
  UP TO GOLF BALL SIZE, ISOLATED TORNADOES, AND VERY HEAVY RAIN.

  AREAS AFFECTED AND TIMING:

  EXTREME SOUTHEAST KANSAS AFTER 4 PM AND ALL OF THE MISSOURI OZARKS
  AFTER 7 PM.

  DISCUSSION:

  THE ATMOSPHERE HAS BECOME EXTREMELY UNSTABLE UNDER SUNNY SKIES
  OVER SOUTHEAST KANSAS EARLY THIS AFTERNOON, AND PARTLY SUNNY SKIES
  WILL SPREAD EASTWARD INTO MUCH OF SOUTHWEST MISSOURI LATER THIS
  AFTERNOON. AN OUTFLOW BOUNDARY FROM THIS MORNINGS THUNDERSTORMS
  FROM NEAR PARSONS KANSAS SOUTHEASTWARD INTO EXTREME NORTHEASTERN
  OKLAHOMA WILL LIKELY ACT AS A FOCAL POINT FOR THE DEVELOPMENT OF
  POTENTIALLY SEVERE THUNDERSTORMS LATE THIS AFTERNOON INTO EARLY
  THIS EVENING. IN ADDITION, AN VERY STRONG UPPER LEVEL DISTURBANCE
  OVER WEST TEXAS WILL TRACK RAPIDLY NORTHEASTWARD THIS AFTERNOON
  INTO THIS EVENING. THIS WILL ACT AS AN ADDITIONAL TRIGGER FOR
  SEVERE THUNDERSTORMS OVER SOUTHEASTERN KANSAS. THE STORMS WILL
  THEN OVERSPREAD THE MISSOURI OZARKS THIS EVENING AND OVERNIGHT
  TONIGHT. THE GREATEST THREAT WITH THESE STORMS WILL BE VERY LARGE
  HAIL AND DAMAGING WINDS, HOWEVER ISOLATED TORNADOES ARE ALSO
  POSSIBLE. DUE TO THE TROPICAL AIRMASS IN PLACE, VERY HEAVY RAIN IS
  ALSO POSSIBLE WHICH COULD PRODUCE FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

  THE THREAT FOR STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE
  THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL LIKELY BE REQUIRED AFTER 5 PM IN SOUTHEAST
  KANSAS AND AFTER 8 PM ELSEWHERE.

BROWNING

In the hours before

Special weather statement, Jun 12, 3:12 PM CDT, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH
NATIONAL WEATHER SERVICE SPRINGFIELD MO
312 PM CDT SAT JUN 12 2004

KSZ073-097-101-MOZ066-077>079-088>091-093>096-101>105-130200-
BARRY-BARTON-BOURBON-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-DADE-DOUGLAS-
GREENE-JASPER-LAWRENCE-MCDONALD-NEWTON-OZARK-POLK-STONE-TANEY-VERNON-
WEBSTER-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...FORT SCOTT...
JOPLIN...MONETT...MOUNT VERNON...NEOSHO...NEVADA...OZARK...
PITTSBURG...SPRINGFIELD AND STOCKTON.
312 PM CDT SAT JUN 12 2004

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 449...IN EFFECT UNTIL 900 PM CDT SATURDAY EVENING. THIS SEVERE
THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI:

BARRY...BARTON...CEDAR...CHRISTIAN...DADE...DOUGLAS...GREENE...
JASPER...LAWRENCE...MCDONALD...NEWTON...OZARK...POLK...STONE...
TANEY...VERNON AND WEBSTER.

IN KANSAS:

BOURBON...CHEROKEE AND CRAWFORD.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE AVA...
BOLIVAR...BRANSON...FORT SCOTT...JOPLIN...MONETT...MOUNT VERNON...
NEOSHO...NEVADA...OZARK...PITTSBURG...SPRINGFIELD AND STOCKTON.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING
WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA.WHILE
SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN ALERT FOR
RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS
AND POSSIBLE WARNINGS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL MEDIA OR YOUR CABLE
TELEVISION PROVIDER FOR THE LATEST SEVERE WEATHER INFORMATION.

IZZI

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 2:51 AM CDTSevere Thunderstorm WarningSGFBourbon54 min
Jun 12, 5:28 AM CDTFlash Flood WarningSGFBourbon6 hr
Jun 12, 3:43 PM CDTSevere Thunderstorm WarningSGFCherokee, Crawford62 min
Jun 12, 4:36 PM CDTTornado WarningSGFCherokee54 min
Jun 12, 4:48 PM CDTFlash Flood WarningSGFCrawford3 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.